What Are the Signs of an Allergic Reaction to Vicodin™?

Vicodin may be used to treat high fever and pain.
Symptoms of an allergic reaction to Vicodin may include chest tightness and difficulty breathing.
Drowsiness may be a sign of an allergic reaction to Vicodin.
Signs of an allergic reaction to Vicodin may include hives.
Allergic reactions to Vicodin can cause a contraction of the smooth muscles of the airway known as anaphylaxis.
Article Details
  • Written By: A. Reed
  • Edited By: E. E. Hubbard
  • Last Modified Date: 18 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Hydrocodone, marketed as Vicodin™, is an analgesic formulation including acetaminophen, a medication taken to reduce fever and alleviate pain, and codeine. Usually taken as a tablet, hydrocodone is indicated for pain that is considered to be severe, as well as for persistent diarrhea and coughs. A sometimes rare, allergic reaction to vicodin™ can occur, producing a swollen face, lips, and throat, causing breathing difficulty. Other manifestations include a rash that itches, drowsiness, and chest tightness. An allergic reaction to Vicodin™ is serious and medical attention should be obtained immediately.

Derived from opiates, hydrocodone is classified as a narcotic analgesic, which are drugs especially known for pain-killing and sedating properties. Narcotics are particularly addictive, causing physical symptoms of withdrawal and dependence. Opiates act on the the brain's receptor sites to induce a euphoric relief from pain, though the exact mechanism of action is not completely understood.

Drug allergies come about as a result of an immune system response after taking medication which the body identifies as harmful, producing troublesome effects namely hives and breathing problems. Anaphylaxis is an extremely life-threatening allergic event which comes on rapidly and affects several body systems at once. Having a history of being allergic to a derivative of a medication that caused a reaction previously or a condition that weakens immunity, such as human immunodeficiency virus (HIV), does increase the risk of experiencing an allergic reaction to Vicodin™.

Ad

Not to be confused with the more severe symptoms of an allergic reaction, side effects and adverse reactions do commonly occur with use of the drug, such as drowsiness, nausea, vomiting, and constipation. Some people also report mood alterations, a lightheaded feeling, and retention of urine. Often prescribing a laxative along with Vicodin™ to counteract constipation, doctors suggest increasing dietary fiber and water intake, as well as moving slowly to a rising position to prevent dizziness. Certain side effects are considered to be serious and contacting a doctor is necessary if seizures occur or breathing becomes faint and shallow.

Stopping medication administration is the most significant step in treating allergic reactions to drugs. For the hives, itching, and breathing issues, a corticosteroid injection may be given, or, in cases where the reaction is not life-threatening, an antihistamine such as diphenhydramine can be used. It is important to consult a physician before taking any drug to counteract a suspected allergic reaction to medication. When preventing future allergic reactions to medicines, it is essential to notify the physician of any known drug allergies and to avoid taking any derivatives of a drug to which a reaction has occurred in the past.

Ad

More from Wisegeek

You might also Like

Discuss this Article

turquoise
Post 3

I want to make a clarification about hydrocodone/Vicodin. It is true that there are classic allergy symptoms that are experienced in most types of allergies. These are symptoms like hives, swelling, difficulty breathing, itching, etc. But some medications can also cause less common allergy symptoms like gastrointestinal issues, pain and depression. Vicodin is one of them.

I am allergic to Vicodin and the only allergy symptoms I had were depression, confusion and frequent urination. I thought that these were side effects but my doctor confirmed that I am having a reaction to Vicodin and had me quit immediately. I was given an IV serum to help the drug leave my system.

So if there are odd symptoms after taking Vicodin, it's a good idea to call the doctor about it. Of course symptoms like swelling and difficult breathing require an immediate visit to the emergency room.

ZipLine
Post 2

@ddljohn-- Those are side effects, but serious side effects. You need to speak to your doctor right away and slowly withdraw from the medication if you are experiencing them.

I've personally experienced similar side effects myself when I was on Vicodin. In fact, I felt like I was going crazy. I had severe anxiety, heart palpitations, nausea and I thought I was hearing things. I totally freaked out and stopped taking it only after one use. Of course, I checked with my doctor first. If you have been taking Vicodin for longer, you need to withdraw slowly because it causes dependency and has withdrawal effects.

ddljohn
Post 1

What about headaches, hallucinations and rapid breathing? Are these allergic reactions to Vicodin or side effects?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email